Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 126, NWS Mobile, AL

May 3, 1998Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1998, 1:49 PM CDT for Choctaw County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 1:49 PM CDT (18:49 UTC)
Expired
May 3, 1998, 2:45 PM CDT
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 2:30 PM CDTHail 0.75Pennington, ALDime size hail fell from Butler to Pennington.
May 3, 2:35 PM CDTHail 1Butler, ALQuarter size hail fell in the community.
May 3, 2:55 PM CDTHail 0.75Butler, ALDime size hail was reported in Butler.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 031849 RRA
SVRMOB
ALC023-031945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
149 PM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 245 PM CDT

* AT 147 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
  PENNINGTON OR 9 MILES WEST OF JACHIN... AS INDICATED BY DOPPLER
  RADAR... MtOVING EAST 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  CHOCTAW CITY AT 155 PM CDT
  PENNINGTON AT 200 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 AM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, May 3, 2:30 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CDT SUN MAY 3 1998

LATEST UPSTREAM RAOBS IN VCNTY OF FNTL BNDRY MOVG THRU CENTRAL AR AT
PRESENT...SHOWS A GREAT DEAL OF COASTAL INSTABILITY WITH LIS
-9...CAPES NEAR 2500 J/KG.  ALTHO CAP STRENGTHS 3/5C AT 00Z...CURRENT
SAT LOOPS INDICATE COOLING CLD TOPS AND TSTM GROWTH EXPANDING OVR LA
AS MID LVL VORT LOBE INTERACTS WITH OUTFLOW BNDRYS. XPCT THIS CNVTV
ACTIVITY TO CONTINUE SPILLING SEWRD INTO CWA CLOSE TO SUNRISE AND ON
THRU THE MORNING. AT THIS TIME WITH FVRBL WET BULB ZEROS 8500/9000 FT
AGL AND THT-E DECR WITH HEIGHT...WUD EXPECT MAIN THREAT FM STORMS TO
BE HAIL AND/OR DAMAGING WINDS TDY. VIL OF THE DAY RATHER LOW...NEAR
35. FNTL BNDRY MAKES SLOW PROGRESS TO THE E/SE TDY BEFORE STALLING
NEAR THE COAST TONIGHT AND MON WITH BEST INSTABILITY GRADIENT ALG
COAST AND OFFSHORE...THUS WL LEAN TO A LKLY POP THRU TONIGHT ALG
COASTAL SXNS. WITH ANOTHER MID LVL VORT LOBE PASSAGE ON MON WL KEEP A
CHC OF PCPN IN FCST AS FNT LINGERS NEARBY. TMPS ALSO A TREMENDOUS
CHALLENGE...FEEL WITH CLDS AND RAIN IN AREA TDY READINGS WILL BE MUCH
COOLER THAN ADVERTISED BY GUIDANCE. NOT MUCH DRYING SO LTL CHG IN
OVERNIGHT LOWS.

OVR COASTAL WATERS...LATEST BOUY DATA SHOWS SW WINDS 10/15 KTS AND
SEAS NEAR 2 FT. AS FNT STALLS ACRS AREA TONIGHT...WINDS WILL VARY FM
A SW TO NW DIRECTION ARND 15KT AND OCCASIONALLY GUSTY DEPENDING ON
HOW FAR S THE FNT MAKES IT. WIND...WAVES AND SEAS HIGHER NEAR TSTMS.

MOB 76/60/81/58 6632  PNS 77/60/79/61 6632
DTS 77/64/76/63 6632  EVR 78/59/82/55 6132 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:20 PM CDTSevere Thunderstorm WarningMOBConecuh55 min
May 3, 7:28 AM CDTSevere Thunderstorm WarningMOBButler, Wilcox62 min
May 3, 8:27 AM CDTSevere Thunderstorm WarningMOBCrenshaw63 min
May 3, 2:43 PM CDTSevere Thunderstorm WarningMOBWilcox77 min
May 3, 2:45 PM CDTSevere Thunderstorm WarningMOBChoctaw75 min
May 3, 2:53 PM CDTSevere Thunderstorm WarningMOBClarke97 min
May 3, 3:25 PM CDTTornado WarningMOBWilcox65 min
May 3, 4:02 PM CDTSevere Thunderstorm WarningMOBButler58 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMOBConecuh47 min
May 3, 4:46 PM CDTSevere Thunderstorm WarningMOBCovington59 min
May 3, 5:08 PM CDTTornado WarningMOBCovington37 min
May 3, 6:22 PM CDTSevere Thunderstorm WarningMOBMobile68 min
May 3, 6:37 PM CDTSevere Thunderstorm WarningMOBWashington53 min
May 3, 6:51 PM CDTSevere Thunderstorm WarningMOBEscambia69 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.